Skip to content

Clostridium difficile (Pseudomembranous colitis)

Videos

Notes

Microbiology

Bacteriology

Introduction to bacteria
Gram positive bacteria
Gram negative bacteria
Mycobacteria
Other bacteria

Assessments
Clostridium difficile (Pseudomembranous colitis)

Flashcards

0 / 14 complete

Questions

0 / 5 complete
High Yield Notes
9 pages
Flashcards

Clostridium difficile (Pseudomembranous colitis)

14 flashcards
Questions

USMLE® Step 1 style questions USMLE

3 questions

USMLE® Step 2 style questions USMLE

4 questions
Preview

A 75-year-old woman comes to the emergency department with worsening shortness of the breath for the past week. She is admitted with a diagnosis of pneumonia. Her condition is managed with observation and intravenous levofloxacin 750 mg daily for 2 weeks. On the 15th day of hospitalization, she has three episodes of diarrhea. The following day, her white blood cell count is 21,000/mm3, and she begins complaining of abdominal pain. Her pulse is 110/min, respirations are 18/min, and blood pressure is 92/50 mm Hg. Physical examination shows she is confused and has diffuse abdominal tenderness without guarding, rebound, or rigidity. Which of the following is the most appropriate response?

Transcript

Contributors:

Marisa Pedron

Clostridium difficile is difficult to treat, hence the name.

Clostridia, as a family, are obligate anaerobes, meaning they don’t require oxygen to thrive, in fact, they’re better off without it.

In nature, they thrive in deep, compact soil, and when they feel the stress of fresh oxygenated air, they often produce spores, which are extremely resilient to the environment.

When conditions improve, the spores can sprout into fully fledged Clostridia.

In the lab, when doing a gram stain, Clostridium difficile is gram positive, or purple and look like big cylinders or rods.

Now, Clostridium difficile can sometimes establish residence in our colon typically after a person has accidentally ingested the bacteria that originally were living in another person’s colon.

This is called the fecal-oral route, and it usually results from eating with unwashed hands.

In fact, around 5% of the population are asymptomatic carriers of Clostridium difficile, but the vast majority of these individuals don’t seem to have an issue with it!

That’s because there are a number of bacterial species living in the intestines that make up the microbiome.

These various bacterial species called the normal flora, coexist in an environment where they live together and compete for resources.

A healthy normal flora, therefore doesn’t allow Clostridium difficile to dominate the intestines.

However, if the diversity of that normal flora is disturbed - by antibiotics - for instance, then organisms that are resistant to antibiotics like Clostridium difficile can thrive while other bacteria might die out.

That can allow for overgrowth of Clostridium difficile.

Another way to disturb the equilibrium of the gut biome is use of chemotherapy or prolonged use of elemental diet, which is gastric tube feeding of elemental liquid nutrients, often seen in intensive care units.

In these situations, once again, the normal flora gets disturbed and it tilts the equilibrium towards Clostridium difficile.

Combinations of high antibiotic usage and parenteral feeding make Clostridium difficile a common problem in intensive care units and nursing homes.

Now in infants, it turns out that many have Clostridium difficile without having disease - so it’s unclear if colonized infants need to be treated for Clostridium difficile at all.

Now, Clostridium difficile’s main pathogenic mechanism is the production of various toxins, which it uses to help establish itself within the intestines, primarily within the colon.

The first is Clostridium difficile toxin A, or TcdA, which is a highly potent enterotoxin, that destroys the cytoskeleton within an intestinal cell.

This causes the intestinal cells to undergo apoptosis or programmed cell death.

If enough of intestinal cells die, the tight junctions between neighboring cells fall apart.

The damaged intestinal tissue begins to get porous or leaky, and that causes a strong inflammatory response from the immune system.

Neutrophils begin to infiltrate the intestine, and they’re greeted by an additional toxin called Clostridium difficile toxin B, or TcdB, which is a cytotoxin.

TcdB enters cells, including neutrophils, and causes cellular apoptosis.

The combined effect of the two toxins leads to pseudomembranous colitis.

On colonoscopy, the result of the inflammatory response is the formation of elevated, yellowish-white plaques called pseudomembranes, which are filled with pus.